Montana, 2011Heat in Montana, August 17, 2011
August 17, 2011 · NWS BYZ · 1 event in 1 county or zone
Big Horn County Coroner reported that a 3-year-old boy died after being left in a parked car for several hours in Hardin. The boy died during the late afternoon hours when temperatures were in the lower 90s.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Big Horn County Coroner reported that a 3-year-old boy died after being left in a parked car for several hours in Hardin. The boy died during the late afternoon hours when temperatures were in the lower 90s.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Aug 17, 7:56 PM MST, 3 hours 4 minutes earlier.
Area forecast discussion, Aug 17, 7:56 PM MST, 3 hours 4 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
856 PM MDT WED AUG 17 2011
.SHORT TERM...VALID FOR THU AND FRI...
NO UPDATES TO FORECAST WITH INVERSION SETTING UP AND WINDS
DROPPING OFF. WOULD CONSIDER DROPPING MINIMUM TEMPERATURES GIVEN
HOW DRY THE AIRMASS HAS BECOME BUT A FEW CLOUDS UPSTREAM MAY
DISRUPT STEEP DIURNAL COOLING. COLD FRONT WILL MAKE A MID
MORNING ARRIVAL TO BILLINGS AND THROUGH SOUTHEAST MONTANA AROUND
THE NOON HOUR. THIS WILL KEEP TEMPERATURES A BIT COOLER WITH
NORTHEAST WINDS HELPING KEEP HUMIDITY A BIT HIGHER. BORSUM
.LONG TERM...VALID FOR SAT...SUN...MON...TUE...WED...
THE GENERAL TREND FROM THE MEDIUM RANGE MODELS REMAINS
CONSISTENT. 500MB HEIGHTS WILL GRADUALLY BUILD OVER THE ROCKIES
AND HIGH PLAINS THIS WEEKEND AND INTO NEXT WEEK. HOWEVER...THE
GFS DOES NOT SHOW QUITE AS STRONG A RIDGE AS THE ECMWF EARLY NEXT
WEEK. SINCE THE DIFFERENCES ARE SUBTLE AND PLACEMENT OF THE RIDGE
AXIS A LITTLE IN FLUX FROM MODEL RUN TO RUN...HAVE USED A BLEND
OF THE LATEST RUNS FOR THIS FORECAST. OVERALL...THIS KEEPS THE
FORECAST PRETTY DRY NEXT WEEK WITH ABOVE NORMAL TEMPS. BT
&&
.AVIATION...
VFR CONDITIONS EXPECTED THROUGH TONIGHT WITH NO AVIATION HAZARDS
ANTICIPATED. JKL
&&
.PRELIMINARY POINT TEMP/POPS...
THU FRI SAT SUN MON TUE WED
-----------------------------------------------------------
BIL 058/085 055/078 053/082 056/088 060/092 062/093 062/088
01/U 11/B 11/U 11/U 10/U 11/U 11/U
LVM 048/084 045/082 042/082 047/087 051/091 053/089 052/087
01/U 11/U 11/U 11/U 11/U 11/U 11/U
HDN 055/087 055/083 053/086 056/091 058/095 061/096 061/091
01/U 11/B 22/T 11/U 10/U 11/U 11/U
MLS 058/086 055/076 054/083 058/087 059/093 063/094 063/090
01/U 12/T 22/T 11/U 10/U 11/U 11/U
4BQ 054/089 052/077 050/083 054/088 055/093 060/094 060/090
01/U 12/T 22/T 21/U 10/U 11/U 11/U
BHK 052/085 051/075 051/080 054/085 055/091 059/091 061/089
01/U 12/T 22/T 21/U 10/U 11/U 11/U
SHR 051/085 051/081 049/082 052/088 055/091 058/092 056/088
01/U 11/U 22/T 21/U 11/U 11/U 11/U
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...RED FLAG WARNING IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR
ZONE 117.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHazardous weather outlook, Aug 17, 2:20 AM MST, 20 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
320 AM MDT WED AUG 17 2011
MTZ028>042-056>058-063>068-WYZ098-099-180930-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
320 AM MDT WED AUG 17 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Heat, Northern Big Horn
- When
- August 17, 11:00 PM MST
- Where
- Northern Big Horn forecast zone
- Deaths
- 0 direct, 1 indirect
- Reported by
- Law Enforcement
- Coordinates
- 45.424, -107.490 (the zone’s center; the record gives no point)
Big Horn County Coroner reported that a 3-year-old boy died after being left in a parked car for several hours in Hardin. The boy died during the late afternoon hours when temperatures were in the lower 90s.
- Heat
- Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Texas, August 17 to 31, 20111 death · 2 events
- Wildfire in Hawaii, August 17, 2011$950,000 · 1 event
- Hail and Damaging Wind in South Dakota, August 17, 2011$570,000 · 2.75 in hail · 10 events
- Wildfire in Texas, August 17, 20112 injured · $400,000 · 1 event
- Wildfire in Texas, August 17, 20112 injured · $75,000 · 1 event
- Wildfire in Arkansas, August 17, 2011$100,000 · 1 event
- Hail in South Dakota, August 17, 2011$50,000 · 1.75 in hail · 5 events
- Hail and Damaging Winds in Kansas, August 17, 201161 kt wind · 6 events
- Flash Flooding and Damaging Wind in Arizona, August 17, 201154 kt wind · 4 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, August 17 to 18, 20113 events
- Flash Flood and Damaging Wind in Texas, August 17, 201152 kt wind · 2 events
- Wildfire in Washington, August 17 to 22, 20111 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 335278.